Nebraska, 2013

Drought in Nebraska, September 1 to 30, 2013

September 1 to 30, 2013 · NWS GID · 14 events in 14 counties and zones

S. Drought Monitor, September 2013 marked the 16th consecutive month of category D2 Severe (or worse) Drought within South Central Nebraska, continuing one of the most notable droughts since the 1950s.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

According to the U.S. Drought Monitor, September 2013 marked the 16th consecutive month of category D2 Severe (or worse) Drought within South Central Nebraska, continuing one of the most notable droughts since the 1950s. However, there was positive news as the total number of counties affected by D2-or-worse drought continued to dwindle from 14 at the start of September to only 11 at month's end. Over the course of the month, the U.S. Drought Monitor reflected one-category improvement across much of the western half of the area, thanks in large part to a widespread 1.00-2.50 rainfall late in the month on the 27th. The resultant above normal monthly rainfall across several of these western counties was quite welcome, and targeted those places that needed it most based on long-term precipitation deficits. Meanwhile, generally the eastern half of the area saw little, if any change in drought classification during the month due to prevailing below normal rainfall. In fact, September marked the fourth-consecutive month of below normal rainfall across decent chunks of Hamilton, Polk, York and Fillmore counties. According to the U.S. Drought Monitor at month's end, the entire local 24-county area was void of not only category D4 Exceptional Drought (the worst-possible category) but also D3 Extreme Drought, for the first time since July 2012. Nonetheless, the lingering effects of longer-term dryness kept D2 Severe Drought firmly intact across southwestern counties, especially Gosper, Phelps, Furnas and Harlan. A separate, smaller zone of D2 drought also lingered much farther northeast, mainly within eastern Greeley and northwestern Nance counties. Meanwhile, category D1 Moderate Drought prevailed across the majority of South Central Nebraska at month's end, while a stripe of category D0 Abnormally Dry conditions (considered to be one category better than true drought) remained intact across most of Adams, Clay, Nuckolls and Thayer counties.

Reports from around 50 NWS Cooperative Observers, and also radar-derived estimation, revealed that there was a pronounced west-versus-east split in September precipitation across the area (wetter in the west, drier in the east, and based on September normals that range from around 1.60 in the far west to around 2.70 in the far east). However, even within eastern counties there were localized exceptions of above normal rainfall, including areas near the intersection of Adams/Clay/Webster/Nuckolls counties, along with parts of southeastern Thayer County. As a whole, roughly 60 percent of South Central Nebraska had above normal monthly precipitation and 40 percent below normal. Per a combination of NWS cooperative observers and NeRAIN observers, a few of the highest September precipitation totals featured 4.87 six miles north-northwest of Oxford, 4.81 at Nelson, 4.34 at Wilcox and 3.95 at Hubbell. On the opposite, drier side of the spectrum were sites such as Belgrade (1.04 ), Polk (1.22 ), Hastings airport (1.26 ), and two miles west of Genoa (1.27 ). In between these wettest and driest extremes, the majority of South Central Nebraska measured September rainfall totals somewhere between 1.50-3.25, including stations in or near Grand Island, Greeley, Gothenburg, Cambridge, Osceola, Aurora and Clay Center.

Focusing on the longer-range picture of year-to-date precipitation (Jan. 1-Sep. 18), most of the 24-county area stood somewhere between 75-115% of normal, with the driest areas generally concentrated southwest of a line from Lexington-Red Cloud, including only 61% of normal eight miles south of Elwood. In contrast, the wettest areas so far in 2013 with near-to-slightly-above normal precipitation were largely concentrated in northern counties such as Greeley, Nance, Sherman and Howard (including 113% of normal at St. Paul), along with limited areas farther south including much of Nuckolls and western Clay counties. According to the USDA Nebraska Crop Progress and Condition Report for the week ending September 15th, state-averaged topsoil rated 60% short or very short and 40% percent adequate, a degradation from only 44% short or very short on August 18th. State-averaged subsoil moisture supplies remained in worse shape and rated 72% short to very short, up slightly from 64% four weeks prior. The state-averaged corn crop checked in 63% good to excellent and only 14% poor to very poor, although dryland corn only rated 36% good or excellent. Soybeans across the state rated 60% good or excellent, down from 72% in mid-August. Nebraska stock water supplies degraded slightly since mid-August to 28% short or very short. Pasture and range conditions also degraded very slightly, rating 38% poor or very poor, compared to 34% on August 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Aug 31, 11:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1242 AM CDT SUN SEP 1 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 215 PM CDT SAT AUG 31 2013

THE PRIMARY FORECAST CONCERN WILL CENTER AROUND THE CHANCE OF
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING AS A SFC COLD FRONT
TRACKS ACROSS THE FORECAST AREA FROM NORTHWEST TO SOUTHEAST. THE
GOOD NEWS IS THAT THIS COLD FRONT WILL FINALLY BRING SOME RELIEF
FROM THE HEAT BEGINNING ON SUNDAY...IN ADDITION TO CARRYING WITH IT
A DECENT CHANCE OF SOME NEEDED PRECIPITATION THIS EVENING.

MLCAPE VALUES OF 2000 TO 2500 J/KG ALONG WITH DEEP LAYER SHEAR OF 30
TO 35 KTS IS INDICATIVE OF A POTENTIALLY SEVERE THUNDERSTORM
ENVIRONMENT. A COOL FRONT TRACKING ACROSS THE AREA FROM NORTHWEST
TO SOUTHEAST WILL ACT AS A LIFTING MECHANISM. THERE WILL ALSO BE
AN UPPER LEVEL TROUGH OVERHEAD...ALTHOUGH MOST OF THE DYNAMIC
ENERGY WITH THIS TROUGH WILL BE WELL TO OUR NORTHEAST ACROSS
MINNESOTA INTO SOUTHEASTERN SOUTH DAKOTA. GIVEN THE BETTER UPPER
SUPPORT BEING WELL TO OUR NORTHEAST...WILL JUST CALL FOR ISOLATED
TO SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING RATHER
THAN ANYTHING WIDESPREAD. CONVECTION WILL LIKELY FORM TO OUR
NORTHWEST AND WEST LATE THIS AFTERNOON AND MOVE INTO OUR
NORTHWESTERN ZONES AFTER 6 PM WITH THE BEST CHANCE OF
THUNDERSTORMS IN THE TRI CITIES BETWEEN 7 PM AND 11 PM.
THUNDERSTORMS WILL CONTINUE TO TRACK SOUTHEAST INTO NORTHERN
KANSAS DURING THE LATE EVENING AND EARLY MORNING HOURS.

SUNDAY...THE COLD FRONT WILL BE WELL SOUTH OF OUR FORECAST AREA AND
HIGH TEMPERATURES WILL BE A GOOD 10 OR MORE DEGREES COOLER THAN
TODAY. IN ADDITION...IT WILL BE LESS HUMID AND ONCE AGAIN DRY.
HIGH TEMPERATURES SHOULD RANGE FROM THE LOWER 80S NORTH OF HIGHWAY
92 TO THE UPPER 80S ACROSS NORTHERN KANSAS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 215 PM CDT SAT AUG 31 2013

DRY CONDITIONS ARE FORECAST ACROSS OUR AREA FOR THE MOST PART
DURING THE LONG TERM FORECAST PERIOD. THAT BEING
SAID...THERE STILL APPEARS TO BE A CHANCE FOR MEASURABLE
PRECIPITATION OVER NORTHERN PORTIONS OF OUR AREA WEDNESDAY NIGHT AS
SUBTLE THERMAL ADVECTION ALONG THE AXIS OF A WEAK LOW LEVEL JET
DEVELOPS ACROSS THE AREA. ALLBLEND RESPONDED BY PRESENTING ~20% POPS
FOR LOCATIONS GENERALLY NORTH OF I-80 AND THESE POPS WERE LEFT
UNCHANGED FOR THE MOST PART. ALLBLEND ALSO PROVIDED ~20% POPS TO OUR
SOUTHWEST FOR NEXT SATURDAY...LIKELY INFLUENCED BY THE EC WHICH
PRESENTS PRECIPITATION TO PORTIONS OF THE AREA DUE TO THE EMERGENCE
OF A MID LEVEL PERTURBATION. THE POPS FOR SATURDAY WERE ALSO LEFT
UNCHANGED FOR THE MOST PART.

MONDAY APPEARS AS THOUGH IT WILL BE THE COOLEST DAY OF THE LONG TERM
FORECAST PERIOD AS WEAK SURFACE RIDGING LINGERS OVER THE REGION.
HIGH TEMPERATURES IN THE 80S ARE FORECAST ACROSS MUCH OF THE AREA
FOR MONDAY AS A RESULT. LOW LEVEL RETURN FLOW AND RESULTANT THERMAL
ADVECTION HOWEVER SHOULD PROMOTE WARMER WEATHER TO FINISH THE
FORECAST PERIOD...WITH AFTERNOON HIGHS GENERALLY IN THE LOW TO MID
90S CURRENTLY FORECAST TUESDAY THROUGH SATURDAY.

&&

.AVIATION...(FOR THE 06Z KGRI TAF THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1235 AM CDT SUN SEP 1 2013

COULD STILL SEE A SHRA OR TSRA DEVELOP NEAR THE TERMINAL OVER THE
NEXT COUPLE OF HOURS AHEAD OF THE APPROACHING COLD FRONT...AND
KEPT A VCTS AND CB IN THE TAF UNTIL 01/09Z TO COVER THIS. ONCE THE
FRONT REACHES THE TERMINAL...EXPECT AN ABRUPT SHIFT IN
WINDS TO A MORE NORTHERLY DIRECTION. OTHERWISE...VFR CONDITIONS
ARE EXPECTED TO PREVAIL AFTER 01/09Z...WITH GUSTY NORTHERLY WINDS
POSSIBLE DURING THE AFTERNOON HOURS LATER TODAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...WESELY
LONG TERM...BRYANT
AVIATION...SAR
Hazardous weather outlook, Aug 31, 6:04 PM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
704 PM CDT SAT AUG 31 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
704 PM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT...AND A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE. THE PRIMARY HAZARDS FROM THE
STORMS WILL BE QUARTER SIZE HAIL AND WIND GUSTS NEAR 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT ACROSS PORTIONS OF SOUTH
CENTRAL NEBRASKA...PRIMARILY NORTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 31, 9:57 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1057 PM CDT SAT AUG 31 2013

NEZ046-061-010445-
BUFFALO NE-SHERMAN NE-
1057 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN AND
NORTHWESTERN BUFFALO COUNTIES UNTIL 1145 PM CDT...

AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF ANSLEY...OR 33 MILES NORTHEAST
OF LEXINGTON...MOVING SOUTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LITCHFIELD...
  MILLER...
  HAZARD...
  PLEASANTON...
  RAVENNA...
  POOLE...

LAT...LON 4105 9888 4092 9895 4087 9912 4089 9942
      4105 9942 4105 9922 4115 9922 4116 9921
      4117 9904
TIME...MOT...LOC 0357Z 315DEG 29KT 4117 9941

ROSSI
Special weather statement, Aug 31, 10:26 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1126 PM CDT SAT AUG 31 2013

NEZ060-072-010500-
DAWSON NE-GOSPER NE-
1126 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSPER AND SOUTHERN
DAWSON COUNTIES UNTIL MIDNIGHT CDT...

AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR JOHNSON LAKE...OR 9 MILES SOUTHWEST OF
LEXINGTON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JOHNSON LAKE...
  ELWOOD...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 230 AND 237.

LAT...LON 4072 10006 4079 9997 4079 9981 4068 9965
      4058 9966 4060 9998 4062 9999 4069 9999
      4069 10004
TIME...MOT...LOC 0427Z 313DEG 17KT 4071 9988

ROSSI
Special weather statement, Aug 31, 10:59 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1159 PM CDT SAT AUG 31 2013

NEZ072-073-010530-
GOSPER NE-PHELPS NE-
1159 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS AND EASTERN
GOSPER COUNTIES UNTIL 1230 AM CDT...

AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BERTRAND...OR 16 MILES NORTHWEST OF
HOLDREGE...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BERTRAND...
  LOOMIS...

LAT...LON 4059 9953 4048 9949 4036 9964 4053 9989
      4059 9970 4066 9968
TIME...MOT...LOC 0500Z 304DEG 21KT 4054 9964

ROSSI
Special weather statement, Aug 31, 11:40 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1240 AM CDT SUN SEP 1 2013

NEZ074-083-084-010600-
FRANKLIN NE-HARLAN NE-KEARNEY NE-
1240 AM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEARNEY...
NORTHEASTERN HARLAN AND WESTERN FRANKLIN COUNTIES UNTIL 100 AM CDT...

AT 1238 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HOLDREGE...MOVING SOUTHEAST AT
20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AT 1235 AM...A WIND GUST OF 52 MPH WAS MEASURED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILCOX...
  RAGAN...
  AXTELL...
  HILDRETH...
  MINDEN...
  FRANKLIN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4035 9919 4036 9918 4052 9918 4052 9893
      4007 9893 4014 9918 4035 9941
TIME...MOT...LOC 0540Z 294DEG 18KT 4047 9941

HALBLAUB
Local storm report, Aug 31, 11:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1246 AM CDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     TSTM WND GST     HOLDREGE AIRPORT        40.45N 99.34W
09/01/2013  M54 MPH          PHELPS             NE   AWOS

&&

HALBLAUB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 drought. Local standard time, as filed.

Drought, Dawson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Buffalo

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Gosper

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Furnas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Kearney

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Harlan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, Franklin

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Drought, Greeley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Valley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Sherman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Howard

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Nance

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Phelps

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Hall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476730, 476731, 476732, 476733, 476734, 476735, 476736, 476737, 476738, 476739, 476740, 476741, 478701, 478702.